What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 5, 5:39 PM CST, 46 minutes earlier.
Area forecast discussion, Jul 5, 5:39 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
639 PM CDT Wed Jul 5 2017
...00z AVIATION UPDATE...
.SYNOPSIS...
Issued at 300 PM CDT Wed Jul 5 2017
Isolated showers and brief thunderstorms have randomly popped up
across the cwa. Meanwhile, a stratiform area of light
rain/sprinkles have pushed into our far southern cwa. Cloud cover
is a bit more extensive compared to yesterday and there is little
if any downdraft CAPE. Yesterday there was decent downdraft CAPE
which allowed for gusty thunderstorm outflow winds of around 40
mph. Similar to yesterday, there is little to no shear. The bottom
line is most of the popcorn showers or storms will be garden
variety, and when they become precipitation-loaded they diminish
quickly (due to the lack of shear). So far the convection does not
look as vigorous as the past couple of afternoons.
Mid-afternoon temperatures across the cwa were in the 80s with
dewpoints in the upper 60s to lower 70s. Heat index values were as
high as the lower 90s.
&&
.SHORT TERM...(This Evening through Thursday)
ISSUED AT 300 PM CDT Wed Jul 5 2017
Hot and humid on Thursday.
Late afternoon into early this evening: Isolated showers and
storms will gradually diminish and end with loss of heating. I
suspect the activity to end by 8 or 9 pm. Most of the activity
will be garden variety.
Overnight: A rather warm and humid night under clear to partly
cloudy skies. Lows will be in the mid to upper 60s.
Thursday: A hot and humid day with plenty of sunshine and a capped
atmosphere (which will suppress convection). Models indicate the
warm ridge axis (hot prod) to push across the cwa, ahead of a
rather strong cold front pushing southeast into MN and WI. 850 mb
temperatures of at least +20C will yield afternoon surface
temperatures in the upper 80s to lower 90s. With dewpoints around
70 the heat index values should soar into the mid 90s at most
locations. A few spots may hit upper 90s briefly but this is still
below heat advisory criteria.
.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 300 PM CDT Wed Jul 5 2017
Thursday Night
The Storm Prediction Center has continued a slight risk for severe
storms along and north of highway 34. However, confidence regarding
areal coverage of storms is low because appreciable 500mb height
falls (and attendant forcing) are forecast to pass well to the
N/NE of E Iowa/NW Illinois. The best chances for scattered storms
are across the NE sections of the forecast area. But even in
these areas, PoPs are relatively low between 20-30%.
MUCAPE of +2000 J/kg and moderate deep layer shear (+40 kts) are
supportive of organized multicell clusters with damaging winds as
the primary risk. Storm motion Corfidi vectors are oriented to the
SSE. The sfc theta-e and 1000-500mb thickness contours follow a
similar path.
The 12Z run of the 3 km NAM drops a broken line of storms into
mainly the NE portion of the CWA after 8 or 9 PM, which seems like
a reasonable solution. The greatest forecast uncertainty exists
with how far south and west the convection reaches before it
dissipates. Again, there is low confidence on anything greater
than scattered coverage across most of the forecast area.
Friday and Saturday
High pressure in control across the Upper Midwest for the end of the
week and first half of the weekend. It will be much less humid
behind the Thursday night cold front. Dewpoints in the upper 50s
to lower 60s will be a welcomed break from the muggy lower 70s
we've experienced the past several days. Recent model runs show a
weak cold front moving into the forecast area from the NW on
Saturday, then stalling out through the rest of the weekend. For
this reason, there are low chances for showers and storms
beginning Saturday evening and night.
Sunday through Wednesday
Sfc high progged to translate into the Eastern U.S. leading to
warming temps, increasing low-level moisture (dewpoints well into
the 60s to lower 70s), and periodic chances for thunderstorms.
While it is too early to delve into the specifics, models are
indicating sufficient deep layer shear and at least moderate
instability persisting on the eastern periphery of the Western
U.S. expansive upper ridge. A strong 850mb baroclinic zone and NW
flow aloft could result in an active MCS track through the
Midwest, and the potential for several episodes of strong or
severe thunderstorms. Uttech
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 621 PM CDT Wed Jul 5 2017
Widely scattered showers and storms will diminish with sunset
leaving behind clear to partly cloudy skies the rest of tonight.
Will continue to monitor for development next 1-2 hrs near
terminals and amend if needed. Late tonight will bring the
potential for some MVFR fog with near calm winds and abundant low
level moisture. On Thursday, weak ridging and a capping inversion
aloft will likely preclude any PM storms, thus VFR conditions
with light winds becoming Swly 5-10 kts.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Uttech
AVIATION...McClure
Hazardous weather outlook, Jul 5, 10:41 AM CST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1141 AM CDT Wed Jul 5 2017
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061645-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1141 AM CDT Wed Jul 5 2017
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
This afternoon into early this evening...Isolated to scattered
thunderstorms can be expected. A few of the stronger storms may
produce wind gusts to 40 MPH and small hail. Thunderstorms will
also be slow moving and produce localized rainfall of an inch or
two in a short time.
Heat index values will push into the lower 90s at many locations
this afternoon, but a few spots may see mid 90s.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Thursday afternoon...heat index values will soar into the mid 90s
at many locations, but upper 90s are possible.
There is a chance of thunderstorms Thursday evening and overnight.
The Storm Prediction Center has a slight risk for severe storms
across much of the outlook area. The main risk will be damaging
winds and large hail.
There is a chance for thunderstorms early next week. However, it
is too early to determine the severe weather risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon or tonight.
Haase
In the hours before
Special weather statement, Jul 5, 4:12 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
512 PM CDT WED JUL 5 2017
IAC163-052245-
Scott-
512 PM CDT WED JUL 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCOTT COUNTY UNTIL
545 PM CDT...
At 512 PM CDT, a strong thunderstorm was located near Donahue, or 11
miles northeast of Durant, moving south at 10 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Dixon, Maysville and Plainview.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4174 9071 4162 9067 4163 9083 4174 9079
TIME...MOT...LOC 2212Z 001DEG 10KT 4170 9074
MCCLURE
Local storm report, Jul 5, 4:13 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 PM CDT WED JUL 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL S MACOMB 40.47N 90.68W
07/05/2017 M0.50 INCH MCDONOUGH IL TRAINED SPOTTER
TORRENTIAL RAIN WITH PEA TO MARBLE SIZED HAIL.
&&
DCSpecial weather statement, Jul 5, 4:43 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
543 PM CDT WED JUL 5 2017
ILC131-161-052315-
Rock Island-Mercer-
543 PM CDT WED JUL 5 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ROCK ISLAND AND
NORTH CENTRAL MERCER COUNTIES UNTIL 615 PM CDT...
At 543 PM CDT, a strong thunderstorm was located over Hamlet, or 8
miles north of Aledo, moving southwest at 15 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Reynolds, Hamlet, Gingle Corners, Aledo Mercer County Airport and
Marston.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4139 9069 4132 9061 4121 9077 4136 9094
TIME...MOT...LOC 2243Z 062DEG 15KT 4132 9072
MCCLURE
Special weather statement, Jul 5, 4:56 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
556 PM CDT WED JUL 5 2017
ILC177-052330-
Stephenson-
556 PM CDT WED JUL 5 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STEPHENSON COUNTY
UNTIL 630 PM CDT...
At 555 PM CDT, a strong thunderstorm was located near Ridott, or near
Freeport, moving southwest at 10 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Those attending the Stephenson County Fair are in the path of this
storm and should prepare for the expected weather conditions.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4236 8951 4230 8941 4221 8956 4228 8968
TIME...MOT...LOC 2255Z 053DEG 10KT 4230 8954
MCCLURE
Special weather statement, Jul 5, 6:14 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
714 PM CDT WED JUL 5 2017
ILC071-187-IAC057-060045-
Henderson-Warren-Des Moines-
714 PM CDT WED JUL 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HENDERSON...
NORTHWESTERN WARREN AND SOUTHEASTERN DES MOINES COUNTIES UNTIL 745 PM
CDT...
At 713 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Burlington to 6 miles west of
Galesburg. Movement was south at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Burlington, Monmouth, West Burlington, Kirkwood, Carman, Biggsville,
Gladstone, Gulf Port, Lone Tree, Ormonde, Carthage Lake, Gerlaw,
Shokokon, Heapsville, Monmouth Municipal Airport, Burlington Regional
Airport, Olena, Des Moines County Fairgrounds, Eleanor and Hopper.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4070 9112 4086 9055 4104 9059 4081 9119
TIME...MOT...LOC 0013Z 356DEG 9KT 4078 9111 4098 9050
MCCLURE
Special weather statement, Jul 5, 6:20 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
720 PM CDT WED JUL 5 2017
MOC199-060045-
Scotland-
720 PM CDT WED JUL 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCOTLAND COUNTY
UNTIL 745 PM CDT...
At 719 PM CDT, a strong thunderstorm was located near Downing, or 8
miles northwest of Memphis, moving south at 20 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Memphis, Crawford, Brock, Hitt, Memphis Memorial Airport, Scotland
County Fairgrounds and Kilwinning.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4060 9235 4060 9215 4038 9214 4037 9235
TIME...MOT...LOC 0019Z 017DEG 17KT 4055 9228
MCCLURE